In a compelling article in the Washington Post last January, Dr. Travis Rieder tells about his harrowing ordeal trying to recover from the physical dependence to opioids he developed after a series of surgeries.
After a motorcycle accident, Dr. Rieder found himself hospitalized for almost four weeks, heavily medicated with a range of opioids. As his tolerance increased, his doctors increased his dosage to keep the pain at bay. This continued after he was finally allowed to go home, and it wasn't for three months that he was told to reduce his intake of opioids.
The taper schedule that he was given was apparently aggressive and he quickly found himself in withdrawal, although he didn't know what it was when it began.
Dr. Rieder had become physically dependent. His brain had adapted to the flood of opioids by producing more receptors. When Dr. Rieder tried to stop taking his prescribed pain medication, the receptors demanded to be fed. The empty receptors create the withdrawal symptoms, a drive to feed the receptors with the opioids they demand.
His initial taper in the first week led to uncomfortable but manageable withdrawal symptoms. When he lowered his dose in the second week, he describes it this way:
After three weeks, he tried to talk to his pain management clinic. While they could fill him up with opioids, they couldn't help him with his withdrawal. They recommended a methadone program.
There is nothing unique about Dr. Rieder's experience, but there is something different about the patient. Not only is he a physician, but he is a medical ethicist, someone specifically trained to think about the implications of medical care on patients' lives. A bioethicist specializes in helping patients and their families and medical teams solve medical dilemmas.
Dr. Rieder faced a dilemma he did not understand and had no role in determining his treatment. He was in a terrible, debilitating accident. Surgeons seemingly made heroic efforts to save his foot. Along the way, however, they overwhelmed his system with opioids for weeks. The consequences were never addressed and Dr. Rieder was left to suffer his withdrawal on his own.